Delaware, 2003

Winter Weather in Delaware, April 7, 2003

April 7, 2003 · NWS PHI · 1 event in 1 county or zone

A low pressure system passing to the south of the Delmarva Peninsula and a high pressure system passing across nearby Canada and New England once again combined to given northern New Castle County its last snow event of the season. Precipitation started as snow during the morning commute.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system passing to the south of the Delmarva Peninsula and a high pressure system passing across nearby Canada and New England once again combined to given northern New Castle County its last snow event of the season. Precipitation started as snow during the morning commute. Warmer air arriving from the nearby Atlantic near the surface and the southern states aloft changed the snow to sleet and then to rain throughout the county by early afternoon. Accumulations averaged around one inch from the city of Wilmington north. Only a trace of snow and sleet accumulated at the New Castle County Airport. Nevertheless the winter season of 2002-3 was the third snowiest winter on record as 46.0 inches accumulated. The low pressure system moved from the Gulf Coast states on the 6th into the Tennessee Valley the night of the 6th. As the primary low pressure system moved toward Ohio the morning of the 7th, a secondary low pressure system was forming near Cape Hatteras, North Carolina. This second low pressure system became the primary system and moved northeast. It was just east of Wallops Island, Virginia during the evening of the 7th and was well east of the Delmarva Peninsula just past midnight EDT on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 7, 2:15 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 7, 2:15 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION - CORRECTION (POPS TNGT)
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 AM EDT MON APR 7 2003

CURRENT WARNINGS AND ADVISORIES LOOK REASONABLE. OCEAN FLOW SEEMS TO
BE EFFECTING THE TEMPS OVER THE SOUTHERN ZONES SUPPORTING THE MOSTLY
LIQUID PCPN FCST.

FARTHER TO THE NORTH...COLD AIR IS IN PLACE AND WITH QPF ARND 1
INCH...AMNTS OF 6-12 INCHES ALSO LOOK GOOD. ON THE MARGINS OF THE
WARNING...IE WHERE THE ADVISORY IS IN EFFECT...SOUNDING SUPPORT A
MIX OF SLEET AND THEN A CHANGE TO LIQUID DURING THE AFTN.

GENERAL THINKING FOR TODAY. COLD AIR NORTH IN PLACE SO ALL SNOW
THERE. FARTHER SOUTH TEMPS INITIALLY ARE TOO HIGH TO SUPPORT SNOW AS
PCPN SHOULD BE LIGHT. BUT ONCE THE INTENSITY INCREASES...PCPN
CHANGES TO SNOW. EVENTUALLY THE WARM AIR MOVES IN ALFT ALLOWING
SLEET TO BEGIN. LATER IN THE AFTN...PCPN AGAIN BECOMES LIGHTER AND
USING THE TOP DOWN APPROACH...ICE CRYSTALS ARE NOT FORMED AT THE TOP
OF THE LAYER...SOME MOSTLY LIQUID IS EXPECTED. EVENTUALLY THE CHANGE
TO FREEZING DRIZZLE HAPPENS NORTH TOO.

SNOWFALL RATES MAX OUT BETWEEN 14 AND 19Z. SNOW COULD FALL AT THE
RATE OF 2-3 INCHES AN HOUR IN SOME AREAS (MOSTLY N) SUPPORTING
ACCUMULATING SNOW...EVEN THOUGH THE SNOW FALLS DURING THE DAYTIME
THIS LATE IN THE SEASON.

TNGT...CONTINUED ONSHORE FLOW. THEREFORE LIGHT RAIN AND DRIZZLE
LIKELY (ZL NORTH). I KEPT THE WINTER STORM WARNING FOR TODAY FOR THE
SNOW WITH THE FEELING THAT ADVISORIES FOR ZL COULD BE NEEDED TNGT.

CONTINUED ONSHORE FLOW...THEREFORE I KEEP AT LEAST DRIZZLE IN THE
FCST THROUGH WED NIGHT. AN UPPER AIR IMPULSE MOVES THROUGH TUE
NIGHT/WED SO RAIN/DRIZZLE FCST THEN.

WITH THE CONTINUED ONSHORE FLOW...MINOR TIDAL FLOODING IS PSBL
BEGINNING TONIGHT. LUCKILY WE ARE BETWEEN THE NEW/FULL MOON...SO ANY
WORSE FLOODING EARLY THIS WEEK IS NOT CURRENTLY EXPECTED.

FCSTID =    9
MPO   28  25  37  29 / 100  60  20  30
ABE   32  31  41  33 / 100  60  20  40
RDG   33  30  43  33 / 100  60  20  50
PHL   37  35  47  36 / 100  60  20  40
12N   31  28  40  31 / 100  60  20  30
SMQ   33  31  45  34 / 100  60  20  50
TTN   34  33  46  34 / 100  60  20  40
MIV   40  37  47  38 / 100  60  20  40
ACY   41  40  46  39 / 100  60  20  40
ILG   37  35  47  36 / 100  60  20  40
DOV   42  39  49  39 / 100  60  20  40
GED   44  41  52  41 / 100  60  20  30
ESN   43  40  49  39 / 100  60  20  30

.PHI...
DE...NONE.
MD...NONE.
NJ...WINTER STORM WARNING FOR TODAY FOR ZONES NJZ001...NJZ007>010.
WINTER WEATHER ADVISORY FOR TODAY FOR ZONES
NJZ012>013...NJZ015...NJZ017>019.

PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ054>055...
PAZ060>062.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES PAZ067>071.

MARINE...GALES N OF GREAT EGG INLET NJ...SCA REST OF AREA INCL DEL
BAY.

RNS
Hazardous weather outlook, Apr 7, 2:56 AM EST, 4 hours 4 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SNOW AND SLEET ARE EXPECTED THROUGH A GOOD PORTION OF THE REGION.
BUT MAINLY FROM PHILADELPHIA NORTHWARD. WINTER STORM WARNINGS AND
ADVISORIES HAVE BEEN ISSUED. SEE THE LATEST STATEMENT UNDER
WSWPHI OR WWUS41 KPHI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO REPORT SNOW AMOUNTS TODAY.

RNS

In the hours before

Special weather statement, Apr 7, 3:00 AM EST, 4 hours before
DEZ002>004-NJZ012>014-020>027-072200-

SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT MON APR 7 2003

...PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE COAST THIS WEEK
AND MAY CAUSE MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH TIDE...

PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE NEW JERSEY AND
DELAWARE COASTS THIS WEEK...AS HIGH PRESSURE REMAINS OVER NEW
ENGLAND AND A SERIES OF LOW PRESSURE SYSTEMS WILL PASS THROUGH THE
AREA OR JUST TO OUR SOUTH. WHILE ASTRONOMICAL TIDES ARE RUNNING
FAIRLY LOW THIS WEEK...OVER TIME THE ONSHORE WINDS WILL RAISE WATER
LEVELS ALONG THE COAST AND IN THE COASTAL BACK BAYS.

MINOR TIDAL FLOODING ALONG WITH SOME BEACH EROSION MIGHT OCCUR IN
SCATTERED AREAS TONIGHT AND AGAIN TUESDAY...MAINLY AROUND TIMES OF
HIGH TIDE. IF THE ONSHORE WINDS CONTINUE AT A STRONG ENOUGH SPEED...
EVEN HIGHER WATER LEVELS ALONG WITH ADDITIONAL BEACH EROSION ARE
POSSIBLE LATER THIS WEEK.

HIGH TIDE ALONG THE OCEANFRONT TONIGHT IS FROM 1130 PM TO 100 AM.
HIGH TIDE IN THE BACK BAYS OCCURS LATER THAN ON THE OCEANFRONT. THE
HIGHER OF THE TWO DAILY ASTRONOMICAL TIDES TODAY AND TUESDAY IS THE
NIGHTTIME TIDE.

STAY TUNED TO NOAA WEATHER RADIO AS WELL AS COMMERCIAL TV AND RADIO
FOR LATER FORECASTS AND STATEMENTS. OFFICIAL NATIONAL WEATHER SERVICE
INFORMATION IS ALSO AVAILABLE ON OUR OFFICE WEBSITE AT
WEATHER.GOV/ER/PHI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
April 7, 7:00 AM EST to 12:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352881.